Michigan, 2019

Seiche in Michigan, May 9, 2019

May 9, 2019 · NWS APX · 1 event in 1 county or zone

The sudden relaxation of a gusty east wind, and quick transition to a northwest wind, resulted in a seiche on Lake Michigan. With very high water levels already in place on all of the Great Lakes, localized flooding developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The sudden relaxation of a gusty east wind, and quick transition to a northwest wind, resulted in a seiche on Lake Michigan. With very high water levels already in place on all of the Great Lakes, localized flooding developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 9, 9:19 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 9, 9:19 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1019 AM EDT Thu May 9 2019

.UPDATE...
Issued at 1018 AM EDT Thu May 9 2019

Widespread rain continues to move steadily northeast across a good
portion of the area this morning, with a definite back edge to this
rain shield already pivoting across southwest sections of the area.
Expect this widespread rain to steadily end from the southwest the
remainder of this morning and early afternoon as low pressure pivots
up into northern lower Michigan. Still gonna have some lighter
showers to deal with, with the greatest coverage of those expected
to remain to our northwest within better deformation axis along
passing mid level wave. Much of northern lower expected to get into
the warm sector briefly this afternoon, helping surge temperatures
well up into the 50s and 60s, with the warmest readings closer to
Saginaw Bay where readings may near 70 degrees. Still appears
greatest threat for additional convective development within this
warm sector will occur across southeast lower Michigan where
instability and low level moisture convergence will both be
maximized. Will definitely need to monitor this convective
development as passing mid level speed max spikes effective shear
values to over 45 knots.

&&

.NEAR TERM...(Today through Tonight)
Issued at 340 AM EDT Thu May 9 2019

High impact weather: Minimal. Total rainfall greater than an inch
in the nrn CWA/mainly eastern upper through this morning.

Pattern synopsis and forecast:

Early this morning, a shortwave trough and associated sfc low
pressure was working through the mid and upper Mississippi valley.
Strong theta-e advection/convergence, along with DPVA and upper
divergence in the right entrance region of a 140+kt jet over New
England, was north of a warm front extending east of the low. The
forcing, combined with PWATs increasing to 1" to 1.25", was
resulting in a steady light to moderate rain which was sweeping
through nrn Michigan. Lapse rates were less than impressive, with
MUCAPES no more than 100j/kg in nrn lower. Thus no thunder has been
heard anywhere near us. On the N/NW flank of the low pressure, and
behind the cold front that drapes SW through far eastern IA and nrn
MO, cooler and moist air was resulting in fairly widespread stratus.

The aforementioned forcing will work across nrn Michigan this
morning/early afternoon, with the steady rain gradually decreasing
and/or ending from west to east. Another weak shortwave is expected
to work up through central/nrn Lake Michigan and across Drummond
Island for the remainder of the afternoon and early evening. Now
while technically, the system warm front lifts into nrn lower later
today, much of nrn lower will be in the "warm sector". Skies will
mostly remain clouded over and we will not be able to generate
anything more than maybe 100-300j/kg from roughly Cadillac to Rogers
City, greatest instability nearer Saginaw Bay. This limited
instability and lack of any additional forcing, may not even lead to
additional showers as the cold front goes through, much less
thunder. Fcst soundings support the widespread stratus covering nrn
Michigan tonight, showing good low level moisture under a good
inversion. Cloudy skies basically all day night.

Highs today will range from the upper 40s in eastern upper, to the
low and mid 60s along and south of M-72 in nrn lower.

Lows tonight in the shallow cool advection and stratus, mid and
upper 30s most areas, with some lower 40s across much of NE lower.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 340 AM EDT Thu May 9 2019

High Impact Weather Potential...Potential for frost and freeze
again on Friday night/Saturday morning.

Pattern Synopsis/Forecast...Friday and Friday night, look dry as the
sfc high builds into the region. The GFS still tries to bring in
some little "wiggles" to the flow that would, at the very least,
bring slight chance pops to the region. However, think that the
ECMWF dry forecast is more likely. Both models however, clear out
the clouds by 12z/Sat so that the frost potential will continue be a
concern. Saturday, The GFS has slowed the advance of the next 500 mb
low and the sfc features with it. This is looking like it will be
another dry 24 hours, with increasing clouds overnight, Saturday
night, and because of that, the temperatures should remain warm
enough to prevent frost. Not to mention the steady 5-10 mph S wind
that will keep the lower levels mixed and warmer.

Primary Forecast Concerns...With all of the dry air that is in the
current pattern, it is beginning to look like the GFS is a little
too moisture heavy over the next 48 hours, and over the last few
runs, has had to scale back the onset of precipitation and line up
with the ECMWF which has been slower, although even the ECMWF has
been a little too fast in its own right.  So the main issue is
frost/Freeze Friday night/Saturday morning. The wind overnight
should remain calm to light (<5 mph) and with the sky clearing out
by 12z/Sat. Tonight's runs of the GFS and ECMWF are showing a much
larger swath of around 32F lows in N Lower. So would not be
surprised if we get into another freeze warning situation.

.LONG TERM...(Saturday night through Wednesday)
Issued at 340 AM EDT Thu May 9 2019

High Impact Weather Potential...minimal

Extended (Sunday through Wednesday)...Sunday, models are saying it
will rain, but that the reasons are different. The GFS shows a more
aggressive rain situation, while the ECMWF is slower and has a
weaker northern branch so that the rain remains light. As mentioned
in the short term section, with the dry air that has been in this
current pattern, think that the ECMWF is the better forecast, and
wouldn't be surprised if the rain will be contained to Sunday
overnight or Monday. By 12z/Mon, the low is moving out of the Upper
Great Lakes and the area dries out a bit. Both models now have the
rain out of the region Monday night. In fact, the rain doesn't get
into the Michigan until Tuesday night, leaving Tuesday dry. The
models kind of flip solutions, as the GFS is drier and has a broken
line of showers, while the ECMWF is wetter. However, by Wednesday
night the solutions flip again and the GFS has a very wet solution,
while the ECMWF is drying out. Confidence is low from Monday on out
as the models are tending to have issues with the systems in the
current pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM EDT Thu May 9 2019

Gusty easterly winds will gradually become lighter and more
variable across the region as low pressure and a cold front are
expected to cross nrn Michigan this afternoon and evening. Steady
light to moderate rains are engulfing northern Michigan, ahead of
the low pressure, and CIGS/VSBYS will be coming down into the
MVFR/IFR categories as the rains continue to press eastward.
Conditions are generally going to remain MVFR/IFR for the NW lower
airports for most of the TAF period, but ahead of the cold front,
low stratus may be able to mix out to a low end VFR deck at APN.
As shallow cooler air in WNW winds behind the cold front sweep
across all of nrn Michigan by this evening, APN will also become
locked in sub VFR low stratus.

&&

.MARINE...
Issued at 340 AM EDT Thu May 9 2019

Very gusty easterly gales (a few storm force gusts reported
earlier), will gradually become lighter and quite variable across
the region as low pressure and a cold front cross nrn Michigan by
late today and this evening. Winds will become W/NW behind the
front, and will likely be low end advisory speeds. Higher pressure
and decreasing westerly winds can be expected Friday into Friday
night, as high pressure crosses the srn Great Lakes. Periods of rain
through daybreak, will gradually decrease in coverage through the
day.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for
     LHZ345>348.
LM...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LMZ341-
     342.
LS...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LSZ321-
     322.
&&

UPDATE...MB
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, May 9, 9:20 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1020 AM EDT Thu May 9 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-101430-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
1020 AM EDT Thu May 9 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Through tonight.

A few non-severe thunderstorms are possible east of a line from
Cadillac to Rogers City this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost and freeze conditions are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, May 9, 7:13 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
813 AM EDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 SW BRETHREN           44.26N 86.09W
05/09/2019  M1.45 INCH       MANISTEE           MI   TRAINED SPOTTER

&&
Local storm report, May 9, 7:14 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
814 AM EDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
05/08/2019  M49 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

1124 PM     NON-TSTM WND GST MACKINAW CITY           45.78N 84.73W
05/08/2019  M48 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACM4 MACKINAW CITY, MI.

0430 AM     NON-TSTM WND GST 11 ESE GOETZVILLE       45.99N 83.90W
05/09/2019  M44 MPH          LSZ322             MI   BUOY

            BUOY STATION DTLM4 DE TOUR VILLAGE, MI.

1155 PM     NON-TSTM WND GST 1 NNE BELLAIRE          44.98N 85.20W
05/08/2019  M43 MPH          ANTRIM             MI   AWOS

            AWOS STATION KACB BELLARIE - ANTRIM COUNTY
            ARPT.

0624 AM     NON-TSTM WND GST 4 NNW BAY MILLS         46.48N 84.63W
05/09/2019  M41 MPH          CHIPPEWA           MI   BUOY

            BUOY STATION PTIM4 POINT IROQUOIS, MI.

0140 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
05/09/2019  M41 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

1051 PM     NON-TSTM WND GST 2 E PARKDALE            44.27N 86.25W
05/08/2019  M40 MPH          MANISTEE           MI   AWOS

            AWOS STATION KMBL MANISTEE - BLACKER
            AIRPORT.

0948 PM     NON-TSTM WND GST 1 SSE KINROSS           46.25N 84.47W
05/08/2019  M40 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KCIU KINROSS - CHIPPEWA COUNTY
            INTERNATIONAL ARPT.

&&
Local storm report, May 9, 10:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1117 AM EDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 W OSSINEKE            44.90N 83.48W
05/09/2019  M1.08 INCH       ALPENA             MI   TRAINED SPOTTER

&&
Local storm report, May 9, 10:38 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1138 AM EDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       ENGADINE                46.12N 85.58W
05/09/2019  M1.16 INCH       MACKINAC           MI   CO-OP OBSERVER

&&
Local storm report, May 9, 10:39 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1139 AM EDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       7 ENE VANDERBILT        45.18N 84.54W
05/09/2019  M1.19 INCH       OTSEGO             MI   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 seiche. Local standard time, as filed.

Seiche, Leelanau

When
May 9, 12:00 PM EST to 10:00 PM EST
Where
Leelanau forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Water entered some of the historic fishing shanties in the Fishtown section of Leland. Sandbags and other methods were deployed to attempt to keep the water out.

What these are

Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831892.